Toxic ingestion of gamma-hydroxybutyric acid.

Published

Journal Article

Gamma-hydroxybutyric acid (GHB) has become a popular new drug of abuse. Its effects include euphoria and disinhibition. Recently, several cases have been reported in the literature of life-threatening or lethal ingestions. We report the case of a 17-year-old male who became unresponsive after taking GHB. Gamma-hydroxybutyric acid is used outside the United States to treat narcolepsy. In the past, it was touted as a muscle-bulking aid and was taken by body-builders. It has also been implicated as a drug involved in "date-rapes." Patients who ingest excessive GHB have a markedly altered level of consciousness, as did the patient in this illustrative case. Neostigmine and physostigmine show promise as potential reversal agents. Gamma-hydroxybutyric acid overdose should be considered in any patient with altered mental status and a history of recreational drug abuse.

Full Text

Duke Authors

Cited Authors

  • Viera, AJ; Yates, SW

Published Date

  • April 1999

Published In

Volume / Issue

  • 92 / 4

Start / End Page

  • 404 - 405

PubMed ID

  • 10219359

Pubmed Central ID

  • 10219359

International Standard Serial Number (ISSN)

  • 0038-4348

Digital Object Identifier (DOI)

  • 10.1097/00007611-199904000-00009

Language

  • eng

Conference Location

  • United States